Tornadoes · United States · Oklahoma · 2014

EF0 tornado, Nuyaka, Oklahoma, May 27, 2014

This EF0 tornado ran 0.3 miles across Okmulgee County on May 27, 2014, touching down at 12:38 PM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 27, 2014
Touchdown
12:38 PM CDT (17:38 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Okmulgee County
Touchdown point
35.611, -96.069
Lift-off point
35.611, -96.069
Record number
1405271138-01

What the Weather Service recorded

An upper level low pressure system translated across southern Oklahoma and northern Texas on the 27th. A band of strong thunderstorms developed on the north side of this system and moved across portions of east central and northeastern Oklahoma during the morning and early afternoon hours. One of the storms within the band produced a brief, weak tornado in Okmulgee County.

A brief tornado snapped large tree limbs and moved a trailer at Dripping Springs State Park. It was witnessed by several people as it moved northwest.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 27, 5:44 AM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, May 27, 5:44 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
544 AM CDT TUE MAY 27 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FLYING CONDITIONS WILL BE WIDELY VARYING ACROSS EASTERN OKLAHOMA
AND WESTERN ARKANSAS TODAY WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS DEVELOPING BY THIS AFTERNOON. WILL SEE THIS
ACTIVITY TAPER OFF THIS EVENING. PATCHY MVFR TO IFR FOG WILL BE
POSSIBLE AT MANY OF THE AREA TAF SITES OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT TUE MAY 27 2014/

DISCUSSION...
ISOLATED SHOWERS/THUNDERSTORMS WERE ONGOING EARLY THIS MORNING
ACROSS FAR NE OK/NW AR...WITH MAIN CONVECTION ACROSS TX WITH ANOTHER
AREA OVER WRN OK ASSOCIATED WITH THE UPPER LOW COLD CORE. THE UPPER
LOW WILL TRACK E TODAY ALONG THE RED RIVER...WITH THE BEST CHANCES
OF PRECIPITATION ACROSS SE OK/WCNTRL AR IN THE AREA OF BEST UPPER
DIFFLUENCE. SEVERE WEATHER THREAT WILL REMAIN VERY LIMITED GIVEN
ONLY MARGINAL INSTABILITY AND WEAK WIND SHEAR...BUT WILL CONTINUE
TO SEE AREAS OF LOCALLY HEAVY RAINFALL WITH PWAT VALUES RUNNING AT
OR ABOVE 1.5 INCHES.

THE UPPER LOW WILL STALL NEAR THE ARKLATEX REGION THIS WEEK AND
GRADUALLY WEAKEN AND SHEAR OUT BY NEXT WEEKEND. GIVEN THE MID-LEVEL
WEAKNESS AND AVAILABLE MOISTURE...SCATTERED (MAINLY DIURNAL)
CONVECTION WILL BE EXPECTED DAILY. UPPER HEIGHTS BEGIN TO RISE OVER
THE WEEKEND AS AN UPPER RIDGE NOSES IN FROM THE SW...AND EXPECT
PRECIP CHANCES TO DWINDLE BY EARLY NEXT WEEK.

STAYED FAIRLY CLOSE TO MAV/MEX TEMPS THROUGH THE FORECAST
PERIOD...WHICH SHOWS A MODEST WARMING TREND BY LATE WEEK AND INTO
THE WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...10
Hazardous weather outlook, May 27, 5:00 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT TUE MAY 27 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT TUE MAY 27 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS AS AN UPPER LEVEL
LOW APPROACHES THE REGION FROM THE WEST. ANY THUNDERSTORMS THAT
DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...BRIEF STRONG GUSTY WINDS AND SMALL HAIL. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAIN
IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO FLOODING OF LOW LYING
AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS WEDNESDAY THROUGH SUNDAY
AS AN UPPER LEVEL LOW STALLS OVER THE ARKLATEX REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

5.6 hours before the tornado, 128 km from the path. May 27, 2014.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 190 joules per kilogram, CIN -24, lifted condensation level 620 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
315 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

6.4 hours after it, 128 km from the path. May 28, 2014.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 88 joules per kilogram, CIN -19, lifted condensation level 701 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
600 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Okmulgee Municipal Airport (OKM), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:55 UTC69.2666.56100° 6 kt1014.2RA
16:15 UTC6967.2880° 4 kt1014.2-RA
16:35 UTC6967.2870° 5 kt1014.2RA
16:55 UTC68.186770° 6 kt1014.2VCTSRA
17:15 UTC686760° 7 kt1013.5-TSRA
17:35 UTC68.5467.64 1013.5
17:55 UTC68.3667.2870° 12 kt1012.9RA
18:15 UTC68.186790° 8 kt1013.2
18:35 UTC6967.28110° 9 kt1013.5-DZ
18:55 UTC68.3667120° 7 kt1013.2-RA
19:15 UTC66.264.76160° 9 kt151013.2+RA
19:35 UTC65.3640° 0 kt1012.9RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the touchdown began at 17:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:38 UTCTORNADO6 W OkmulgeeOkmulgee, OKTORNADO MOVED THROUGH PORTION OF OKMULGEE STATE PARK. REPORTED 1/4 TO 3/8 MILE PATH...ABOUT 50 YDS WIDE. MOVING FROM EAST SOUTHEAST TO WEST NORTHWEST. BROKE LIMBS OUT OF NUMEROUS TREES. MOVED A SMALL TRAILER HOME ALMOST

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 27, 2014

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 271:55 PM CDTEF0Jefferson, OK0.130
May 272:00 PM CDTEF0Comanche, OK0.150
May 271:17 PM MDTEF1Pennington, SD2.2300
May 276:30 PM CDTEF1Jim Wells, TX2.3550$1.6 million
May 277:45 PM CDTEF1Jim Wells, TX5.3650$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.